Cold/Wind Chill, Cook
- When
- January 31, 7:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
86 year old woman found dead in home in Sauk Village, Cook County. House was not heated, although furnace was in working order.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
86 year old woman found dead in home in Sauk Village, Cook County. House was not heated, although furnace was in working order. Pipes were frozen. Overnight low temperature was -6F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 5:33 AM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 533 AM CST SAT JAN 31 2004 .DISCUSSION FOR MORNING GRIDS/ZONES: WITH LIGHT WINDS AND SUNSHINE (THROUGH INCREASING HIGH AND MID CLOUDS)...TEMPS SHOULD CLIMB WELL INTO THE TEENS TODAY...IT WILL FEEL LIKE A HEAT WAVE. AS CLOUD COVER THICKENS AND WARM AIR ADVECTION GETS GOING...TEMPS SHOULDNT DROP MUCH OVERNIGHT. WILL BACK OFF ON FLURRIES AND LIGHT SNOW FOR TONIGHT AND MOST AREAS SUNDAY. MAIN CONCERN IS WEATHER SYSTEM DIGGING INTO THE SRN ROCKIES TONIGHT AND LIFTING INTO THE MIDWEST SUNDAY NIGHT AND MONDAY. OVERALL PREFER AVN HANDLING AND TIMING OF SYSTEM THROUGH THIS AREA...TAKING SURFACE LOW FROM ST LOUIS TO FORT WAYNE MONDAY NIGHT. MAIN SNOW BELT WILL BE WEST OF MS RIVER WITH SOME LIGHT SNOW MOVING INTO ROCKFORD AREA BY LATE SUNDAY NIGHT. MAIN FEATURE FOR THIS FORECAST AREA WILL BE NEGATIVE TILT 500 MB TROF AND STRONG 850 MB WARM AIR ADVECTION. THIS SHOULD PROVIDE PLENTY OF LIFT FOR A GOOD BURST OF PRECIPITATION LATE SUNDAY NIGHT THROUGH MONDAY. SNOW EXPECTED TO BEGIN SOUTH SECTIONS LATE SUNDAY NIGHT AND SPREAD TO CHICAGO BY MIDDAY MONDAY. THEN AS SURFACE LOW TRACKS NE...LIGHT SNOW SHOULD CONTINUE THROUGH MOST OF MONDAY NIGHT. PREFER AVN THERMAL STRUCTURE AS WELL. SOUTHERN SECTIONS MAY GET A MIX OF SNOW AND SLEET AND POSSIBLY FREEZING RAIN FAR SOUTH BUT FOR THE MOST PART THIS SHOULD BE A SNOW EVENT. ARCTIC AIR IS FIRMLY ENTRENCHED IN THE AREA...SO IM PRETTY CONFIDENT SURFACE TEMPS WILL REMAIN BELOW FREEZING. THERE COULD BE A LAYER OF WARMER TEMPS ABOVE SURFACE BUT AND STRONG VERTICAL MOTION MONDAY SHOULD CAUSE SUFFICIENT COOLING OF COLUMN FOR MOSTLY SNOW. ETA OVERDID LOW LEVEL WARMING ON SYSTEM EARLY IN THE WEEK AND I THINK IT MAY BE OVERDONE AGAIN. BULK OF PRECIPITATION WILL BE OCCURRING IN THE 5TH AND 6TH PERIOD OF THE FORECAST AND SNOWFALL AMOUNTS EXPECTED TO BE MOSTLY BELOW 6 INCHES AND NO MAJOR ACCUMULATION OF ICE EXPECTED...SO WILL NOT ISSUE WINTER STORM WATCH AT THIS TIME. QUICK LOOK AT MRF TAKES NEXT LOW THROUGH TENNESSEE VALLEY THURSDAY... PROBABLY TOO FAR SOUTH TO BE A BIG EVENT HERE...BUT WILL HAVE TO KEEP AN EYE ON LATER MODEL RUNS. ALLSOPP && .AVIATION... FOR 12Z TAFS...CIRRUS EARLY THIS AM WILL GIVE WAY TO MID LEVEL CLOUDS BY LATE MORNING. CIGS WILL CONTINUE TO LOWER TO 5-7KFT BY LATE AFTERNOON. A WEAK DISTURBANCE WILL MOVE ACROSS IA/MN TODAY AND INTO WI TONIGHT BRINGING A LITTLE LIGHT SNOW. EXPECT THE BULK OF THIS ACTIVITY TO STAY NORTH OF TERMINALS AND WILL LEAVE OUT OF TAFS THIS CYCLE. LIGHT WESTERLY WINDS TURN SW THIS MORNING THEN VRB AS SFC RIDGE PASSES THIS AFTERNOON. WINDS TURN LIGHT SOUTHEASTERLY OVERNIGHT. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST SAT JAN 31 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-LMZ740>746-766-312230- WINTHROP HARBOR TO NEW BUFFALO-BENTON-BOONE-COOK-DE KALB- DUPAGE-FORD-GRUNDY-IROQUOIS-JASPER-KANE-KANKAKEE-KENDALL- LASALLE-LAKE-LAKE IN-LAKE MICHIGAN-LEE-LIVINGSTON-MCHENRY-NEWTON- OGLE-PORTER-WILL-WINNEBAGO- 600 AM CST (700 PM EST) SAT JAN 31 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...AND THE ADJACENT LAKE MICHIGAN WATERS. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL SLOWLY CLIMB ABOVE ZERO INTO THE SINGLE DIGITS THIS MORNING. WINDS WILL BE LIGHT BUT WIND CHILLS OF 10 TO 20 BELOW ZERO CAN BE EXPECTED THROUGH THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM WILL MOVE ACROSS THE SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS TONIGHT AND SUNDAY. THE STORM WILL THEN MOVE NORTHEAST FROM ST. LOUIS TO FORT WAYNE MONDAY AND MONDAY NIGHT. SNOW WILL DEVELOP IN CENTRAL AND WESTERN ILLINOIS SUNDAY NIGHT AND SPREAD ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA MONDAY AND MONDAY NIGHT. SNOW MAY BECOME MIXED WITH SLEET AND FREEZING RAIN SOUTH OF INTERSTATE 80 AND EAST OF INTERSTATE 55. ITS STILL TO EARLY TO DETERMINE THE EXACT PATH...TIMING AND STRENGTH OF THE DEVELOPING STORM...BUT THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW ACCUMULATION OVER PARTS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. ANOTHER STORM COULD BRING MORE SNOW TO NORTHERN ILLINOIS AND INDIANA ABOUT THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. ALLSOPP
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-01-31 | 86 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382886.